My Vito was diagnosed with ADHD a year ago. He was speech delayed, had some sensory problems as a toddler. Was in a special pre-school that allowed him speech and occupational therapy. I kept him in pre-school an extra year because I knew he wasn't ready for kindergarten. With all that said he was realesed from all "special services" when entering kindergarten and as expected he suffered for it. His behavior was awful, hitting, pushing, uncooperative, cutting tiny pieces of paper, hiding under the table and in his cubby, hitting himself. The school tried a few strategies without diagnnosing him, but when you see the pain in your child's eyes from not being understood...it's hard to stand by and wait. I had a neurological pschological evaluation by a great child pschologist.Not only did he have ADHD, he had anxiety, low-self esteem, and slight depression. All symptoms to the ADHD. We put a behavioral plan in place at school, started taking him to a therapist once a week. As a family we learned strategies to help him cope and get his behavior back on track. Here we are a year later...he has an amazing teacher with the patience of a saint. Vito is unable to work independantly. If she does not sit with him and give him constant reminders, nothing gets done. He is now below average and as the demands get higher he falls more and more behind. The sad part is he doesn't want to not do the work, he can't. He goes off into another world. He's extremely bright, but can't seem to get it down on paper and learning new things is almost painful to him if it's something he is not interested in. We wanted to try to avoid medication, but the demands keep getting harder and his teacher can't help him with state given tests...which will result in a 0. Vito will not do any work without the constant reminders and walk throughs of work. So is it time for medication? At this point he is suffering internally so much over this....I don't see how it could hurt. Any advice or testimonials would be greatly appreciated.
Greetings! I am a retired Special Ed. teacher with 20 yrs. experience working with children and teens with ADHD, learning disabilities, and mental retardation. For Vito to be able to stay focused, learn what he needs to in school, and feel successful he probably needs medication. It has been my experience that parents and drs. who find the right meds., correct dosage, and meds are taken regularly (even on the weekends) have children that learn and are successful in the educational environment. I know that you want your son to have success in life in any environment, so taking the right meds can help him succeed. I have a husband who is 64 who was diagnosed ADHD 8 yrs. ago and he is able to be a responsible adult and marriage partner because of his medication! An MD or psychiatrist can evaluate your son and then prescribe a med in low dose form to begin. In a week or two you should see some change if the dosage is correct. Dr. will probably increase it for maximum effectiveness. Let Vito's teacher and school nurse know that Vito has begun a med. and if the nurse needs to give V a dose while at school. You'll need to get a bottle for home as well as school. Sure hope my advice is helpful to you. SB
Hi i have a seven year old daughter who is adhd. she is1 of 4 girls found out she was adhd last year had to push the school test her and just rode them till they did.Best thing i have done also one of the most frustraiting as well.finaly put her on meds and did a 180. was almost scarry how quick it happened.now is mot all that has to be done.diet and keeping her busy is very very important.i as well am adhd someof uf just need meds if i did yers ago i would have had a better chance. you have to write rhe achool and make a copy for yourself the school has to test or what they call observe .now this part is frustraiting. just keep all of your letters dates .a teacher told me they have to test if u request it in writeing HAVE TO WRITE it or gets set aside.take eesults to primary care and they may start on vyvans . good luck
We started Vito on Concerta almost 2 weeks ago. I want to cry...in a good way. My boy is happy! Do you know how amazing that feels? I have watched him suffer, for so long. I am worried about long term affects of the medication, but everything I have read and researched all pointed to a chemical imbalance (why did i fight the meds for so long?) The first week was tough...He did well in school, but as the meds started wearing off he would cry and be very aggitated. All the side affects I was expecting were not a problem he was exhausted at the end of the day and had no trouble falling asleep, his appetite had not changed. As the days went on the crying and aggitation subsided. His teacher reports he is more open to learning. He's working much better with the other children and just much more pleasant all around.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.